Tennessee, 2010Flash Flooding and Damaging Wind in Tennessee, August 18, 2010
August 18, 2010 · NWS MRX · 3 events in 3 counties and zones
A boundary across the area triggered slow moving thunderstorms during the afternoon hours. Storm reports contained both damaging thunderstorm winds and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area triggered slow moving thunderstorms during the afternoon hours. Storm reports contained both damaging thunderstorm winds and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 18, 12:59 PM EST, 16 minutes earlier.
Area forecast discussion, Aug 18, 12:59 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
159 PM EDT WED AUG 18 2010
.AVIATION...BOUNDARY TRACKING THROUGH THE AREA PRODUCING SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH IT. CURRENTLY ALL SITES ARE VFR...BUT
SHOULD DROP TO MVFR AS THE FEATURE MOVES THROUGH TODAY. IFR
CONDITIONS ARE EXPECTED AT TRI LATE TONIGHT...BUT SHOULD BE BACK TO
MVFR AFTER 13Z.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
ANDERSON...CAMPBELL...CLAIBORNE...HANCOCK...HAWKINS...
JOHNSON...MORGAN...NORTHWEST CARTER...SCOTT TN...SULLIVAN...
UNION.
VA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
GHHazardous weather outlook, Aug 18, 3:59 AM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 AM EDT WED AUG 18 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
459 AM EDT WED AUG 18 2010 /359 AM CDT WED AUG 18 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AND
MOVE NORTHEAST ACROSS THE AREA BY EARLY AFTERNOON. DUE TO THE EXPECTED SLOW
MOVEMENT OF THE STORMS...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WITH
SOME FLOODING POSSIBLE IN A FEW AREAS. SINCE THERE HAS BEEN
REPEATED AREAS OF HEAVY RAINFALL THAT HAS OCCURRED IN THE PAST 24 HOURS
...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHWEST VIRGINIA...AND
TENNESSEE COUNTIES BORDERING KENTUCKY AND VIRGINIA FROM 2 PM EDT UNTIL
MIDNIGHT EDT TONIGHT.
RAINFALL AMOUNTS WILL RANGE FROM AN INCH TO AROUND TWO INCHES ACROSS
THE AREA...WITH SOME ISOLATED AND LOCALIZED AMOUNTS APPROACHING THREE
INCHES.
MORE HEAVY RAINFALL IS EXPECTED OVERNIGHT TONIGHT...WHICH MAY RESULT
IN FURTHER FLASH FLOODING IN SOME AREAS IN EAST TENNESSEE AND SOUTHWEST
VIRGINIA. IF YOU APPROACH A FLOODED ROAD...TURN AROUND...DON'T DROWN.
DO NOT DRIVE THROUGH FLOODED ROADS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A VERY MOIST AIR MASS WILL REMAIN ACROSS THE SOUTHERN APPALACHIAN
REGION THROUGHOUT THE REMAINDER OF THE WEEK...WITH SLOW-MOVING AND
SCATTERED THUNDERSTORMS PRODUCING A THREAT FOR LOCALLY HEAVY RAINFALL
EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING DUE TO THE
POTENTIAL FOR FLASH FLOODING.
TT
In the hours before
Local storm report, Aug 18, 9:40 AM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1040 AM EDT WED AUG 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD E TRADE 36.35N 81.75W
08/17/2010 JOHNSON TN DEPT OF HIGHWAYS
HIGH WATER ON DUGGER HOLLOW RD, FRANK SHUPE LN, AND REECE
RD...REPORTED BY HWY DEPT.
&&
SROBERTSFlash Flood, Campbell
- When
- August 18, 1:15 PM EST to 3:15 PM EST
- Where
- Campbell County, 1 mi W of Elk Vly to 1 mi S of Elk Vly
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 36.480, -84.248
High department personnel reported slow moving thunderstorms brought heavy rain to Elk Valley resulting in a minor mudslide on Lick Fork Lane. Part of the bank containing a tree slid onto the road.
Flash Flood, Scott
- When
- August 18, 1:25 PM EST to 3:25 PM EST
- Where
- Scott County, 1 mi E of Oneida to 1 mi N of Oneida
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 36.500, -84.502
Highway department personnel reported numerous roads flooded in Oneida from slow moving thunderstorms. Some roads were under 2 feet of water.
Thunderstorm Wind, Bledsoe
- When
- August 18, 3:18 PM CST to 3:25 PM CST
- Where
- Bledsoe County, 9 mi N of Pikeville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 35.730, -85.200
Emergency management personnel reported numerous trees and powerlines downed by thunderstorm wind near the intersection on Big Spring Gap Mountain Road and Beaver Hill Road north of Pikeville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Mississippi, August 18 to 19, 2010$2.0 million · 7 events
- Flash Flooding in Tennessee, August 18, 2010$1.2 million · 2 events
- Flash Flood and Lightning Strikes in Louisiana, August 18 to 19, 2010$901,000 · 4 events
- Flash Flood and Flood in Louisiana, August 18 to 19, 2010$256,000 · 50 kt wind · 5 events
- Heavy Rain in Georgia, August 18, 20104 injured · $30,000 · 1 event
- Strong Wind in California, August 18, 2010$100,000 · 1 event
- Flash Flood and Damaging Winds in South Carolina, August 18, 2010$34,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Virginia, August 18, 2010$25,000 · 6 events
- Lightning Strike in North Carolina, August 18, 2010$20,000 · 1 event
- Flash Flooding and Flooding in Kentucky, August 18, 201012 events
- Flash Flooding in Mississippi, August 18, 2010$15,000 · 2 events
- Flash Flooding and Flooding in Kentucky, August 18, 20108 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251452, 251459, 251462.